Colorado, 2003Hail and Lightning Strike in Colorado, July 26, 2003
July 26, 2003 · NWS BOU · 3 events in 2 counties and zones
2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 1:45 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 26, 1:45 PM MST, 3 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SAT JUL 26 2003
SHORT TERM DISCUSSION...STG SFC CDFNT STILL ON TRACK TO MOV THRU THE
ERN PLAINS THIS EVENING. MDLS HAS COALESCED INTO REASONABLE AGMNT
WRT TIMING THE FNT. FIRST SURGE WL SPILL OVR THE BORDER ARND 00Z
WITH THE WND BCMG STGR OUT OF THE NE ARND 03Z IN DENVER. MDLS ARE
TRENDING TWD STG WNDS THAN PRVS RUNS...18Z RUC DEPICTING NELY WNDS
OF 25 KTS OVR THE ERN PLAINS. THERE ARE SOME PRESSURE RISES ACRS
THE DAKOTAS...BUT CANNOT SEE THE WNDS BEING THAT STG TNGT. AS THE
FNT PUSHES SWD ACRS THE DIST THRU 06Z...WNDS ACRS THE FNT RANGE AND
FTHILLS WL BE NELY...THEN WL TREND SELY. THIS SHUD CAUSE PCPN TO
DCRS ACRS JEFFERSON AND DOUGLAS CNTY FIRST...THEN LATER IN BOULDER
AND LARIMER COUNTIES AS THE WNDS BCM LESS ORTHOGONAL. AVN AND ETA AT
ODDS IN DEPICTION OF LCN OF UPPER LVL SUPPORT. AVN KEEPS MOST OF
THE LIFT ACRS THE PLAINS AND INTO KS AND NEBR WHILE THE ETA AND
MESOETA KPS MOST OF THE UPR LVL SUPPORT ALG THE FTHILLS WHERE THE
BEST OROGRAPHIC LIFT WL OCCUR. MDLS ARE PAINTING PRODIGIOUS
PRECIPITATION ACRS THE PLAINS DURG THE PD...AVN HAS A WIDE SWATH
THRU THE FIRST AND SECOND PERIOD. FAVORING THE ETA/MESOETA WHICH
KPS MOST OF THE SIGNIFICANT QPF ALG THE FNT RANGE TNGT.
TMRW...MID LVL MSTR WL LINGER ACRS THE AREA THRU THE DAY. NOT A LOT
OF UPPER SUPPORT TO HELP PRODUCE PRECIP AND THE PLAINS/FNT RANGE WL
BE TOO STBL FOR SUBSTANTIAL CONVECTION. STG ELY WAVE MOVG ACRS NEW
MEXICO AND AZ WL GENERATE SOME PCPN...BUT THIS CWFA IS TOO FAR NORTH
TO BENEFIT FROM THIS. DUE TO THE WK WNDS ALF AND AMT OF RESIDUAL
MSTR IN THE MID LVLS...FNT RANGE AREA WL PBLY RMN CLDY THRU THE DAY
AND WL ADJUST TEMPS DWNWD TO WELL BELOW NRML LEVELS FOR ZNS 38-40
OTWS WL MAKE LTL CHG TO PD 2. 46
LONG TERM DISCUSSION: NEXT COUPLE DAYS LOOK WET ACRS THE FCST AREA.
WITH THE UPR RIDGE CENTERED W OF US AND A STALLED SFC FRONT ALG THE
PALMERS DVD...ABUNDANT MID AND LOW LVL MSTR IN THE REGION WL PRODUCE
THE THREAT OF AFTN AND EVENING SHOWERS...MAINLY ON THE PLAINS AND
AGAINST THE FTHLS. 700 MB SPEC HUMIDITY FIELDS SHOW VALUES GREATER
THAN 8 G/KG SO THE AMS WL BE MOIST. THE STALLED FRONT WL SERVE AS A
LOW LVL FOCUSING MECHANISM...WHILE AT UPR LVLS...MODELS SHOW REGION
OF UPR LVL DIFFLUENT FLOW WL BE OVERHEAD. WILL GO WITH LKLY POPS
ALG AND N OF THE PALMER DVD TMRW NITE AS A BEST GUESS OF WHERE ALL
THE FCST INGREDIENTS WL BE COMING TOGETHER.
TEMPS WL REMAIN COOL ON MONDAY AS MSTR LINGERS. AFTN AND EVENING
SHOWERS WL AGAIN BE SUPPORTED BY THE WEAK NWLY FLOW ALOFT CONTG OVR
THE REGION. THE REST OF THE WEEK WILL FEATURE A GRADUAL WARMUP IN
TEMPS AND A RETURN TO DRIER WX AS THE STRONG UPR LVL RDG OVR THE WRN
U.S. MIGRATES EWD...RIGHT OVR CO. BY NEXT SUNDAY...THE LATEST MRF
RUN SHOWS THE UPR RIDGE TO BE FAR ENOUGH EWD TO ALLOW SOME MONSOONAL
MSTR TO MAKE IT INTO CO. WELL SEE IF SUBSEQUENT MODEL RUNS CONT TO
SHOW THIS. UNTIL THEN...THE END OF THE WEEK WL BE DRY WITH TEMPS ON
THE PLAINS MAKING BACK INTO THE LOWER 90S. KDRBY
.DEN...NONE.
Hazardous weather outlook, Jul 26, 10:00 AM MST, 7 hours 30 minutes before
COZ030>051-271200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT JUL 26 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON IN THE HIGH COUNTRY. SOME OF THE STORMS WILL APPROACH THE
FRONT RANGE BY LATE AFTERNOON...BUT LITTLE BESIDES WIND CAN BE
EXPECTED FROM THE STORMS. IT WILL BE TOO STABLE ACROSS THE PLAINS
FOR MORE THAN ISOLATED THUNDERSTORMS IN THE AFTERNOON.
A TROUGH WILL MOVE INTO THE EASTERN PLAINS TONIGHT WITH UPSLOPE FLOW
DEVELOPING BEHIND IT. SINCE THE ATMOSPHERE WILL BE VERY MOIST
TONIGHT...SOME SIGNIFICANT RAINFALL MAY BE POSSIBLE IN AREAS OF THE
FOOTHILLS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS SUNDAY THROUGH
TUESDAY. THUNDERSTORMS WITH POSSIBLY HEAVY RAIN WILL ALSO BE
POSSIBLE ON THE PLAINS SUNDAY. A COLD FRONT IS EXPECTED TO MOVE
OVER THE NORTHEASTERN PLAINS SUNDAY MORNING. THERE SHOULD BE
SUFFICIENT MOISTURE...INSTABILITY AND LIFT ASSOCIATED WITH THE
FRONT...FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST
PLAINS OF COLORADO...ESPECIALLY DURING THE AFTERNOON. DRIER AND
WARMER CONDITIONS WILL RETURN TO THE AREA BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Lightning, Larimer
- When
- July 26, 5:30 PM MST
- Where
- Larimer County, Poudre Park
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.666, -105.461 (the zone’s center; the record gives no point)
A woman was struck by lightning while camping.
Hail, Douglas
- When
- July 26, 5:35 PM MST
- Where
- Douglas County, Franktown
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.383, -104.750
Hail, Douglas
- When
- July 26, 5:37 PM MST
- Where
- Douglas County, 4 mi S of Franktown
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.333, -104.750
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 26, 20031 death · 5 injured · 1 event
- Heat in Missouri, July 26 to 27, 20031 death · 5 events
- Hail in Oregon, July 26, 2003$2.8 million · 2 in hail · 1 event
- Lightning Strike in Florida, July 26, 20031 injured · $25,000 · 1 event
- Damaging Wind in Nebraska, July 26, 2003$30,000 · 56 kt wind · 1 event
- Damaging Wind in New Mexico, July 26, 2003$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Idaho, July 26, 20031 in hail · 5 events
- Heat in Kansas, July 26 to 27, 20034 events
- Damaging Winds in Michigan, July 26, 200360 kt wind · 3 events
- Tornado and Hail in Montana, July 26, 2003F0 · 2 events
- Flash Flooding in Oregon, July 26, 20032 events
- Flash Flood in Hawaii, July 26, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368270, 5368268, 5368269.